Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 21, NWS Great Falls, MT

June 13, 2014Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2014, 1:49 AM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2014, 1:49 AM MDT (07:49 UTC)
Expired
Jun 13, 2014, 2:30 AM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS55 KTFX 130749
SVRTFX
MTC013-049-130830-
/O.NEW.KTFX.SV.W.0021.140613T0749Z-140613T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
149 AM MDT FRI JUN 13 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CASCADE COUNTY IN CENTRAL MONTANA...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 230 AM MDT

* AT 146 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF WOLF CREEK...AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASCADE AROUND 215 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4750 11146 4720 11128 4697 11230 4719 11247
TIME...MOT...LOC 0749Z 246DEG 44KT 4713 11211

HAIL...1.00IN
WIND...60MPH

$$

MLV
2 follow-up statements
397 
WWUS55 KTFX 130810
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 AM MDT FRI JUN 13 2014

MTC013-049-130830-
/O.CON.KTFX.SV.W.0021.000000T0000Z-140613T0830Z/
CASCADE MT-LEWIS AND CLARK MT-
210 AM MDT FRI JUN 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 230 AM MDT...

AT 210 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CASCADE...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASCADE AROUND 220 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4750 11146 4720 11128 4703 11199 4730 11216
TIME...MOT...LOC 0811Z 246DEG 39KT 4721 11181

HAIL...1.00IN
WIND...60MPH

$$

MLV
869 
WWUS55 KTFX 130822
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 AM MDT FRI JUN 13 2014

MTC013-049-130832-
/O.EXP.KTFX.SV.W.0021.000000T0000Z-140613T0830Z/
CASCADE MT-LEWIS AND CLARK MT-
222 AM MDT FRI JUN 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEWIS AND CLARK
AND WESTERN CASCADE COUNTIES WILL EXPIRE AT 230 AM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4750 11146 4720 11128 4703 11199 4730 11216
TIME...MOT...LOC 0822Z 246DEG 39KT 4725 11165

$$

MLV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:45 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 10:45 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT Thu Jun 12 2014

UPDATED AVIATION DISCUSSION

.UPDATE...
Some minor changes to the forecast tonight. Mostly just raising
POP along the northern Rockies to reflect current radar imagery.
Showers and thunderstorms should continue to move to the north
through the night and may even continue into the morning. Overall
a showery pattern is expected with convective activity returning
Friday afternoon.

&&

.AVIATION...
UPDATED 0500Z.
Showers and thunderstorms will continue to track NE across western
portions of N-central MT throughout tonight. Some storms will bring
local/short duration MVFR conditions and mtn obscuration with small
hail/strong wind gusts possible with strongest cells.
Showers/T-storms will continue late into the night near the
KHLN-KGTF-KHVR-KCTB terminals as an upper level trough of low
pressure moves into the Northern Rockies and an associated surface
trough moves across central MT. Surface winds from the east to
southeast will shift to west and northwest Friday morning behind the
surface trough with a period of gusty winds likely and scattered to
numerous showers redeveloping over much of the area Friday
afternoon.  Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT Thu Jun 12 2014/

Tonight through Saturday...Upper ridge axis moves to eastern
Montana this evening in response to a strong upper trof moving
into the Pacific Northwest. This sets up increasing diffluent
Southwest flow aloft that will bring moisture and instability to
southwest Montana. Thunderstorms will develop late this afternoon
over the southwest and then move north and east. The best dynamics
for the strongest storms is likely west of Interstate 15. CAPE
values of 700-1200 J/kg are forecast for this area along with
better than 50 knots of bulk shear. It also appears storms will
likely develop between 00z and 03z. As the upper trof continues to
push further east overnight, areas of rain and isolated
thunderstorms will likely persist, By Friday, the area will be
under the influence of the trof with scattered showers and
thunderstorms continuing throughout the day and evening. Back
circulation from the upper trof as it moves east on Saturday will
continue to provide moisture and instability in the form of
scattered showers and thunderstorms. Temperatures will remain
below seasonal averages with Saturday's readings some 10 to 12
degrees below seasonal averages.

Saturday night through Thursday...An interesting divergence in model
solutions for the long term as models continue to struggle with the
progression of a low pressure disturbance transitioning from the
Gulf of Alaska to the Pacific Northwest. GFS solution tries restart
the progressive zonal flow and quickly propels the disturbance out
of the area by Tuesday evening. The ECMWF and GEM both retrograde
and deepen the low over the rocky mountains and allow for it to
produce significantly more precipitation over the region through the
bulk of the long term. There is some credence for the GFS solution
as the ECMWF ensemble suite does also move the system out faster
than the operation model, but still slower than the GFS. Have leaned
towards the cooler and wetter solution of the ECMWF, however did
reduce pops slightly below model solutions due to the lack of
confidence. Regardless of the inconsistencies in the extreme long
term, this weekend does look to be unsettled as all models continue
to have diffluent flow and multiple impulses move across the area
through Tuesday. Temperatures are expected to remain near or below
seasonal averages through the extended. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  67  43  62 /  40  30  30  40
CTB  47  63  41  62 /  70  50  30  50
HLN  50  71  44  65 /  30  30  30  40
BZN  45  70  40  62 /  20  60  60  40
WEY  37  65  30  58 /  10  40  40  50
DLN  46  67  38  62 /  20  50  50  40
HVR  47  71  43  66 /  40  40  30  40
LWT  45  67  40  60 /  20  40  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Jun 12, 11:17 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1117 PM MDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             1 SE FORT  SHAW         47.50N 111.80W
06/12/2014  E1.75 INCH       CASCADE            MT   TRAINED SPOTTER

            NUMEROUS PENNY-SIZED HAIL AND ONE ESTIMATED GOLF BALL
            SIZE HAIL STONE

&&

CZ
Special weather statement, Jun 12, 11:42 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1142 PM MDT THU JUN 12 2014

MTZ012-013-049-130630-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
1142 PM MDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN TETON...CENTRAL
CHOUTEAU AND EXTREME NORTHERN CASCADE COUNTIES UNTIL 1230 AM MDT...

AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTH OF BLACK EAGLE...OR 16 MILES
NORTH OF GREAT FALLS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FLOWEREE...
   CARTER...
   FORT BENTON...
   LOMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4814 11070 4783 11037 4763 11130 4777 11144
TIME...MOT...LOC 0542Z 243DEG 37KT 4775 11118

MLV
Special weather statement, Jun 12, 11:57 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1157 PM MDT THU JUN 12 2014

MTZ011-013-130645-
CHOUTEAU MT-HILL MT-
1157 PM MDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 1245 AM MDT...

AT 1156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF BIG SANDY...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BIG SANDY...
   ROCKY BOY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4829 10952 4829 10955 4808 10953 4787 11031
      4815 11047 4846 10965
TIME...MOT...LOC 0557Z 243DEG 39KT 4803 11019

MLV
Special weather statement, Jun 13, 12:43 AM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1243 AM MDT FRI JUN 13 2014

MTZ011-013-047-130745-
BLAINE MT-CHOUTEAU MT-HILL MT-
1243 AM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND CENTRAL BLAINE COUNTIES UNTIL 145 AM MDT...

AT 1241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES EAST OF BOX ELDER...OR 22 MILES EAST
OF BIG SANDY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LLOYD...
   CHINOOK...
   ZURICH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4874 10909 4832 10872 4791 11023 4818 11049
TIME...MOT...LOC 0643Z 237DEG 35KT 4823 10962

MLV
Special weather statement, Jun 13, 1:18 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
118 AM MDT FRI JUN 13 2014

MTZ012-014-130815-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
118 AM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES UNTIL 215 AM MDT...

AT 117 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF LINCOLN...OR 21 MILES
NORTHWEST OF HELENA...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CANYON CREEK...
   WOLF CREEK...
   CRAIG...
   CASCADE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4732 11162 4701 11133 4700 11154 4692 11154
      4691 11165 4688 11161 4682 11166 4656 11232
      4665 11233 4665 11240 4669 11243 4670 11254
      4682 11254 4683 11267
TIME...MOT...LOC 0718Z 234DEG 48KT 4674 11239

MLV
Special weather statement, Jun 13, 1:45 AM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 AM MDT FRI JUN 13 2014

MTZ012-014-048-130830-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
145 AM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
WESTERN CASCADE COUNTIES UNTIL 230 AM MDT...

AT 142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF WOLF CREEK...OR 26 MILES
SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CRAIG...
   CASCADE...
   ULM...
   SUN PRAIRIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4756 11149 4723 11123 4691 11240 4717 11262
TIME...MOT...LOC 0745Z 244DEG 47KT 4713 11215

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:12 PM MDTSpecial Weather StatementTFXCascade63 min
Jun 12, 10:55 PM MDTSpecial Weather StatementTFXCascade50 min
Jun 12, 11:02 PM MDTSpecial Weather StatementTFXChouteau58 min
Jun 12, 11:05 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton40 min
Jun 12, 11:42 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 12, 11:57 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 13, 12:43 AM MDTSpecial Weather StatementTFXBlaine62 min
Jun 13, 1:18 AM MDTSpecial Weather StatementTFXLewis and Clark57 min
Jun 13, 1:45 AM MDTSpecial Weather StatementTFXCascade, Lewis and Clark45 min
Jun 13, 2:16 AM MDTSpecial Weather StatementTFXCascade44 min
Jun 13, 2:33 AM MDTSpecial Weather StatementTFXCascade42 min
Jun 13, 2:40 AM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin50 min
Jun 13, 3:10 AM MDTSpecial Weather StatementTFXChouteau50 min
Jun 13, 3:20 AM MDTSpecial Weather StatementTFXMeagher40 min
Jun 13, 3:25 AM MDTSpecial Weather StatementTFXChouteau65 min
Jun 13, 7:21 AM MDTSpecial Weather StatementTFXMeagher24 min
Jun 13, 11:51 AM MDTSpecial Weather StatementTFXBroadwater39 min
Jun 13, 12:31 PM MDTSpecial Weather StatementTFXPondera44 min
Jun 13, 2:01 PM MDTSpecial Weather StatementTFXChouteau44 min
Jun 13, 2:41 PM MDTSpecial Weather StatementTFXChouteau49 min
Jun 13, 3:15 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 13, 3:58 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 13, 4:52 PM MDTSpecial Weather StatementTFXBlaine53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.